Learn about medications that can interfere with cognition and mimic dementia. If you believe that medications are affecting your memory or other cognitive functions, discuss this with your health care providers.
“I’m sorry, when did you say our next appointment is?” asked my patient. We’d already finished scheduling several minutes earlier and I was surprised to hear this question repeated not only once but twice before we ended the day’s appointment. When I brought the repetition to my patient’s attention, she said her husband had recently told her she was also repeating questions to him. I wasn’t sure whether I was witnessing the beginning of a significant memory disturbance, a problem with attention, or possibly the reversible side effects of a new sleeping pill that the patient had obtained over the counter in a local pharmacy. She was concerned too! When we stopped her sleeping pill and worked on non-medication ways to improve sleep, an extra benefit for her was memory improvement.
“My depression is a lot better, but I’ve been having pain, right here in my turkey”, said another patient, pointing to the side of his abdomen. When he saw the questioning look I gave him, he caught his mistake. “I meant kidney, not turkey…I’ve been doing that kind of thing all the time, lately!” Was this the beginning of a serious neurological disorder? We wondered about this, but saw the language problem vanish when my patient’s antidepressant was stopped and successfully replaced by a different one.
Medications are so helpful in treating infections, cancer, high blood pressure, endocrine problems, and psychiatric conditions among other diseases. They can provide amazing benefits for symptoms of pain, fever, inflammation, and insomnia, just to name a few. Yet no medication, not even a placebo pill, is free of side effects. And when the side effects interfere with attention, memory, language, executive function, or other cognitive faculties, an examining clinician might incorrectly suspect the presence of a progressive dementia. Many medications have been shown to cause or are suspected of causing cognitive symptoms (see the table below for examples). In this article, I’ll describe some of the most common medications linked with cognitive symptoms and describe their effects.
Medications that Block the Effects of Acetylcholine
Among the best-recognized cognitively dangerous medications are those with anticholinergic properties. This means that the medications block the effect of acetylcholine, an important brain chemical and neurotransmitter that becomes less plentiful in the aging brain. These medications have an impact on brain cells by occupying its receptor molecules, and can help people gain relief from symptoms of insomnia, irritable bowel syndrome, or several other medical conditions. Also, many medications valued for their other effects have incidental anticholinergic properties. Among the clinically significant anticholinergic medications are medications such as tolteridine, often used to treat urinary incontinence. In addition, some antidepressants (especially the tricyclics such as amitriptyline), antipsychotics, cardiac medications, antispasmodics, antivertigo medications, and antiparkinsonian medications have anticholinergic effects.
Unfortunately, the undesired consequences of anticholinergic medications can be serious. Dry mouth, dry eyes, constipation, or urinary retention may occur. The toxic effects of anticholinergic medications on the brain include confusion, memory disturbance, agitation, and even delirium.
Anxiety and Insomnia Medications
Benzodiazepines, a class of medications used to treat anxiety or insomnia, comprise another group that has been linked with cognitive difficulties. Although these medications are truly a blessing for some individuals immobilized by anxiety, their use can be accompanied by sedation and mental slowing. A recent study even suggested that prolonged use of benzodiazepines might be a risk factor for later dementia, although experts have questioned the significance of this finding and clinicians continue to prescribe anti-anxiety medications such as lorazepam (Ativan) or sleeping pills such as temazepam (Restoril) and consider them very beneficial when used properly.
Corticosteroids, which can be life-saving when prescribed appropriately, have the capacity to induce delirium, mood changes, or even psychotic symptoms. Prednisone among the others has been implicated in cases of clinical symptoms that mimic various mental disorders including cognitive changes.
Pain-relieving medications, particularly the opioids, are important and valuable when used properly. Their deleterious effects on short-term memory have been investigated and recognized. Pain relief is a necessity, of course, and proper use of pain-relievers is important. Their cognitive effects, like the other medications here, are reversible after the medications are stopped.
Cognitive changes associated with anticancer chemotherapeutic agents is now a well-documented condition that affects some, though not all, patients treated with these medications. “Chemo brain” affects attention, working memory, and executive function and sometimes leaves lasting changes.
The cholesterol-lowering statins, more recently, have been suspected of creating mental slowing and memory problems in some people. The research in this area is divided in opinion. Smaller case reports have described people in whom the medications seemed to interfere with cognition, while larger and well-designed studies have not confirmed this effect. The verdict is still out on whether this suspected effect is genuine, but current consensus is that it is not a common complication of the use of these medications.
The Impact of Aging
It is worth noting that the effects of aging on drug action and metabolism help explain how medications that seem safer in younger people can interfere with thinking in older individuals. The aging liver and kidney are less efficient in reducing toxic drug effects. The aging brain has less protective cognitive reserve. And, very importantly, the multiple prescribed medications typical for older adults offer many opportunities for drug interactions that can amplify individual medications’ adverse effects. The harmful effects of medications are exacerbated, too, when alcohol is thrown into the mix! Even a moderate amount of alcohol use can add to the side effects of medications.
Often it is difficult to disentangle the possible sources of cognitive changes in an older person taking multiple medications for medical conditions that in their own right can affect mental functioning. If you believe that medications are causing memory loss or affecting other cognitive functions, discuss this with your health care providers. They will help determine whether medications are interfering with cognitive functioning by careful re-examination of your symptoms’ history to understand the most likely causes of the symptoms, by reducing or eliminating specific medications, or by replacing necessary medications with alternate drugs that possess different properties.
This list of medications been shown to cause or are suspected of causing symptoms of dementia.
|Medication Class||Generic Name||Brand Name|
|Anti-anxiety and Sleeping-Pill Medications (Benzodiazepines)||Lorazepam|
Codeine (and acetaminophen)
Tylenol with Codeine
Medication table was created by Ms. Lauren Almeida, BA
* Note: Several newer antihistamines, including cetirizine (Zyrtec), may have less anticholinergic and therefore less cognitive effects—but sedation may still be problematic.
This content was last updated on: May 1, 2015
The information provided here is a public service of the BrightFocus Foundation and should not in any way substitute for personalized advice of a qualified healthcare professional; it is not intended to constitute medical advice. Please consult your physician for personalized medical advice. BrightFocus Foundation does not endorse any medical product, therapy, or resources mentioned or listed in this article. All medications and supplements should only be taken under medical supervision. Also, although we make every effort to keep the medical information on our website updated, we cannot guarantee that the posted information reflects the most up-to-date research.
These articles do not imply an endorsement of BrightFocus by the author or their institution, nor do they imply an endorsement of the institution or author by BrightFocus.
Some of the content may be adapted from other sources, which will be clearly identified within the article.